MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC Ion; System Cart

INTUITIVE SURGICAL, INC Ion; System Cart
Model Number 380748-65
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 08/19/2026
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an ion-assisted lung biopsy procedure, the patient developed a pneumothorax requiring chest tube placement, and the procedure was subsequently aborted.The target nodule measured 1.6 cm and was located in the anterior right upper lobe, adjacent to or continuous with the pleural surface.The pneumothorax was detected via fluoroscopy.Positive end-expiratory pressure (peep) was lowered and a chest tube was placed to manage the event.The patient had been admitted to the hospital one week prior to the procedure and remained hospitalized for an additional week following the procedure due to a prolonged air leak, which required chemical pleurodesis.Regarding the procedural approach, tomosynthesis was utilized during the case as it was available on the institution's imaging equipment.When the target was updated using the tomosynthesis signal rather than maintaining the original mapping created in planpoint, the guidance and warning information regarding distance to the pleural surface was no longer available to the physician.The physician acknowledged that this loss of pleural proximity data may have been a contributing factor to the pneumothorax, and reflected that utilizing radial endobronchial ultrasound (ebus) may have been a more appropriate approach for this case.The physician noted, however, that given the nodule's proximity to the pleural surface, a pneumothorax would likely have occurred regardless of the modality used.No malfunction or device-related issues were identified with the ion system, instruments, or accessories.The physician did not attribute the event to a deficiency of the ion system, but noted that the transition from planpoint mapping to tomosynthesis-based targeting represented a workflow consideration that may have influenced the clinical outcome.
 
Additional Manufacturer Narrative
There is no indication that the customer reported complication of pneumothorax was related to a product issue.There was no allegation that a malfunction of an ion system, instrument, or accessory occurred during the procedure.The system operated as expected.When the target is updated, the lesion-to-airway relationship does not persist from the ct scan or planpoint.To restore the guidance and warning information regarding distance to the pleural surface, the user may simply undo the target update.This is covered in the instruction for use.

Brand Name
Ion
Common Device Name
System Cart
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
+1(408)523-2100
MDR Report Key50771016
Report Number2955842-2026-38924
Device Sequence Number9488390
Product Code EOQ
UDI-Device Identifier00886874116234
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 09/15/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number380748-65
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 08/19/2026
Initial Report FDA Received Date09/15/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/10/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
Ion Endoluminal System.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age72 YR
Patient SexFemale
Patient Weight121 LB
Patient RaceBlack Or African American